July  2011, 16(1): 57-71. doi: 10.3934/dcdsb.2011.16.57

Finite to infinite steady state solutions, bifurcations of an integro-differential equation

1. 

Department of Mathematics, University of Dhaka, Dhaka 1000, Bangladesh

2. 

Department of Mathematics and Maxwell Institute, Heriot-Watt University, Edinburgh, United Kingdom, United Kingdom

3. 

Department of Mathematics, University of Strathclyde, Glasgow, United Kingdom

Received  April 2010 Revised  November 2010 Published  April 2011

We consider a bistable integral equation which governs the stationary solutions of a convolution model of solid--solid phase transitions on a circle. We study the bifurcations of the set of the stationary solutions as the diffusion coefficient is increased to examine the transition from an uncountably infinite number of steady states to three for the continuum limit of the semi--discretised system. We show how the symmetry of the problem is responsible for the generation and stabilisation of equilibria and comment on the puzzling connection between continuity and stability that exists in this problem.
Citation: Samir K. Bhowmik, Dugald B. Duncan, Michael Grinfeld, Gabriel J. Lord. Finite to infinite steady state solutions, bifurcations of an integro-differential equation. Discrete and Continuous Dynamical Systems - B, 2011, 16 (1) : 57-71. doi: 10.3934/dcdsb.2011.16.57
References:
[1]

P. Bates and F. Chen, Periodic travelling waves for a nonlocal integro-differential model, Electronic Journal of Differential Equations, 1999 (1999), 1-19.

[2]

P. W. Bates and A. Chmaj, A discrete convolution model for phase transitions, Arch. Ration. Mech. Anal., 150 (1999), 281-305. doi: 10.1007/s002050050189.

[3]

P. W. Bates, P. C. Fife, X. Ren and X. Wang, Travelling waves in a convolution model for phase transitions, Archive for Rational Mechanics and Analysis, 138 (1997), 105-136. doi: 10.1007/s002050050037.

[4]

S. K. Bhowmik, "Numerical Approximation of a Nonlinear Partial Integro-Differential Equation," PhD thesis, Heriot-Watt University, Edinburgh, UK, April, 2008.

[5]

F. Chen, Uniform stability of multidimensional travelling waves for the nonlocal Allen-Cahn equation, Fifth Mississippi State Conference on Differential Equations and Computational Simulations, Electronic Journal of Differential Equations, Conference, 10 (2003), 109-113.

[6]

A. Chmaj and X. Ren, The nonlocal bistable equation: stationary solutions on a bounded interval, Electr. J. Diff.eqns., 2002 (2002), 1-12.

[7]

J. Coville and L. Dupaigne, Propagation speed of travelling fronts in non local reaction-diffusion equations, Nonlinear Analysis, 60 (2005), 797-819. doi: 10.1016/j.na.2003.10.030.

[8]

K. Deng, On a nonlocal reaction-diffusion population model, DCDS series B., 9 (2008), 65-73.

[9]

D. B. Duncan, M. Grinfeld and I. Stoleriu, Coarsening in an integro-differential model of phase transitions, Euro. Journal of Applied Mathematics, 11 (2000), 511-523. doi: 10.1017/S0956792500004319.

[10]

P. C. Fife, Models of phase separation and their mathematics, Electronic Journal of Differential Equations, 48 (2000), 1-26.

[11]

P. C. Fife, Well-posedness issues for models of phase transitions with weak interaction, Nonlinearity, 14 (2001), 221-238. doi: 10.1088/0951-7715/14/2/303.

[12]

J. Garcia Melian and J. D. Rossi, Logistic equation with refuge and nonlocal diffusion, Communications on Pure and Applied Analysis, 8 (2009), 2037-2053. doi: 10.3934/cpaa.2009.8.2037.

[13]

M. Golubitsky, I. N. Stewart and D. G. Schaeffer, "Singularities and Groups in Bifurcation Theory: Vol. II," Springer-Verlag, New York, 1988.

[14]

W. J. F. Govaerts, Numerical bifurcation analysis for {ODEs}, Journal of Computational and Applied Mathematics, 125 (2000), 57-68. doi: 10.1016/S0377-0427(00)00458-1.

[15]

W. J. F. Govaerts, "Numerical Methods for Bifurcations of Dynamical Equilibria," SIAM, Philadelphia, 2000. doi: 10.1137/1.9780898719543.

[16]

M. Grinfeld, W. Hines, V. Hutson, K. Mischaikow and G. Vickers, Non-local dispersal, Differential and Integral Equations, 11 (2005), 1299-1320.

[17]

M. Grinfeld and I. Stoleriu, Truncated gradient flows of the van der Waals free energy, Electron. J. Diff. Eqns., 2006 (2006), 1-9.

[18]

T. Hartley and T. Wanner, A semi-implicit spectral method for stochastic nonlocal phase-field models, DCDS, 25 (2009), 399-429. doi: 10.3934/dcds.2009.25.399.

[19]

R. B. Hoyle, "Pattern Formation: An Introduction to Methods," Cambridge University Press, Cambridge, 2006. doi: 10.1017/CBO9780511616051.

[20]

V. Hutson and M. Grinfeld, Non-local dispersal and bistability, Euro. Journal of Applied Mathematics, 17 (2006), 211-232. doi: 10.1017/S0956792506006462.

[21]

J. Medlock and M. Kot, Spreading disease: Integro-differential equations old and new, Mathematical Biosciences, 184 (2003), 201-222. doi: 10.1016/S0025-5564(03)00041-5.

[22]

Z. Mei, "Numerical Bifurcation Analysis for Reaction-Diffusion Equations," Springer, 2000.

[23]

K. E. Morrison, Spectral approximation of multiplication operators, New York Journal of Mathematics, 1 (1995), 75-96.

[24]

J. D. Rossi and A. F. Pazoto, Asymptotic behaviour for a semilinear nonlocal equation, Asymptotic Analysis, 52 (2007), 143-155.

[25]

H. R. Wilson and J. D. Cowan, Excitatory and inhibitory interactions in localized populations of model neurons, Biophys. J, 12 (1972), 1-24. doi: 10.1016/S0006-3495(72)86068-5.

show all references

References:
[1]

P. Bates and F. Chen, Periodic travelling waves for a nonlocal integro-differential model, Electronic Journal of Differential Equations, 1999 (1999), 1-19.

[2]

P. W. Bates and A. Chmaj, A discrete convolution model for phase transitions, Arch. Ration. Mech. Anal., 150 (1999), 281-305. doi: 10.1007/s002050050189.

[3]

P. W. Bates, P. C. Fife, X. Ren and X. Wang, Travelling waves in a convolution model for phase transitions, Archive for Rational Mechanics and Analysis, 138 (1997), 105-136. doi: 10.1007/s002050050037.

[4]

S. K. Bhowmik, "Numerical Approximation of a Nonlinear Partial Integro-Differential Equation," PhD thesis, Heriot-Watt University, Edinburgh, UK, April, 2008.

[5]

F. Chen, Uniform stability of multidimensional travelling waves for the nonlocal Allen-Cahn equation, Fifth Mississippi State Conference on Differential Equations and Computational Simulations, Electronic Journal of Differential Equations, Conference, 10 (2003), 109-113.

[6]

A. Chmaj and X. Ren, The nonlocal bistable equation: stationary solutions on a bounded interval, Electr. J. Diff.eqns., 2002 (2002), 1-12.

[7]

J. Coville and L. Dupaigne, Propagation speed of travelling fronts in non local reaction-diffusion equations, Nonlinear Analysis, 60 (2005), 797-819. doi: 10.1016/j.na.2003.10.030.

[8]

K. Deng, On a nonlocal reaction-diffusion population model, DCDS series B., 9 (2008), 65-73.

[9]

D. B. Duncan, M. Grinfeld and I. Stoleriu, Coarsening in an integro-differential model of phase transitions, Euro. Journal of Applied Mathematics, 11 (2000), 511-523. doi: 10.1017/S0956792500004319.

[10]

P. C. Fife, Models of phase separation and their mathematics, Electronic Journal of Differential Equations, 48 (2000), 1-26.

[11]

P. C. Fife, Well-posedness issues for models of phase transitions with weak interaction, Nonlinearity, 14 (2001), 221-238. doi: 10.1088/0951-7715/14/2/303.

[12]

J. Garcia Melian and J. D. Rossi, Logistic equation with refuge and nonlocal diffusion, Communications on Pure and Applied Analysis, 8 (2009), 2037-2053. doi: 10.3934/cpaa.2009.8.2037.

[13]

M. Golubitsky, I. N. Stewart and D. G. Schaeffer, "Singularities and Groups in Bifurcation Theory: Vol. II," Springer-Verlag, New York, 1988.

[14]

W. J. F. Govaerts, Numerical bifurcation analysis for {ODEs}, Journal of Computational and Applied Mathematics, 125 (2000), 57-68. doi: 10.1016/S0377-0427(00)00458-1.

[15]

W. J. F. Govaerts, "Numerical Methods for Bifurcations of Dynamical Equilibria," SIAM, Philadelphia, 2000. doi: 10.1137/1.9780898719543.

[16]

M. Grinfeld, W. Hines, V. Hutson, K. Mischaikow and G. Vickers, Non-local dispersal, Differential and Integral Equations, 11 (2005), 1299-1320.

[17]

M. Grinfeld and I. Stoleriu, Truncated gradient flows of the van der Waals free energy, Electron. J. Diff. Eqns., 2006 (2006), 1-9.

[18]

T. Hartley and T. Wanner, A semi-implicit spectral method for stochastic nonlocal phase-field models, DCDS, 25 (2009), 399-429. doi: 10.3934/dcds.2009.25.399.

[19]

R. B. Hoyle, "Pattern Formation: An Introduction to Methods," Cambridge University Press, Cambridge, 2006. doi: 10.1017/CBO9780511616051.

[20]

V. Hutson and M. Grinfeld, Non-local dispersal and bistability, Euro. Journal of Applied Mathematics, 17 (2006), 211-232. doi: 10.1017/S0956792506006462.

[21]

J. Medlock and M. Kot, Spreading disease: Integro-differential equations old and new, Mathematical Biosciences, 184 (2003), 201-222. doi: 10.1016/S0025-5564(03)00041-5.

[22]

Z. Mei, "Numerical Bifurcation Analysis for Reaction-Diffusion Equations," Springer, 2000.

[23]

K. E. Morrison, Spectral approximation of multiplication operators, New York Journal of Mathematics, 1 (1995), 75-96.

[24]

J. D. Rossi and A. F. Pazoto, Asymptotic behaviour for a semilinear nonlocal equation, Asymptotic Analysis, 52 (2007), 143-155.

[25]

H. R. Wilson and J. D. Cowan, Excitatory and inhibitory interactions in localized populations of model neurons, Biophys. J, 12 (1972), 1-24. doi: 10.1016/S0006-3495(72)86068-5.

[1]

Zimo Zhu, Gang Chen, Xiaoping Xie. Semi-discrete and fully discrete HDG methods for Burgers' equation. Communications on Pure and Applied Analysis, , () : -. doi: 10.3934/cpaa.2021132

[2]

Enrique Zuazua. Controllability of partial differential equations and its semi-discrete approximations. Discrete and Continuous Dynamical Systems, 2002, 8 (2) : 469-513. doi: 10.3934/dcds.2002.8.469

[3]

Sylvie Benzoni-Gavage, Pierre Huot. Existence of semi-discrete shocks. Discrete and Continuous Dynamical Systems, 2002, 8 (1) : 163-190. doi: 10.3934/dcds.2002.8.163

[4]

Walter Allegretto, John R. Cannon, Yanping Lin. A parabolic integro-differential equation arising from thermoelastic contact. Discrete and Continuous Dynamical Systems, 1997, 3 (2) : 217-234. doi: 10.3934/dcds.1997.3.217

[5]

Narcisa Apreutesei, Nikolai Bessonov, Vitaly Volpert, Vitali Vougalter. Spatial structures and generalized travelling waves for an integro-differential equation. Discrete and Continuous Dynamical Systems - B, 2010, 13 (3) : 537-557. doi: 10.3934/dcdsb.2010.13.537

[6]

Shihchung Chiang. Numerical optimal unbounded control with a singular integro-differential equation as a constraint. Conference Publications, 2013, 2013 (special) : 129-137. doi: 10.3934/proc.2013.2013.129

[7]

Frederic Abergel, Remi Tachet. A nonlinear partial integro-differential equation from mathematical finance. Discrete and Continuous Dynamical Systems, 2010, 27 (3) : 907-917. doi: 10.3934/dcds.2010.27.907

[8]

Michel Chipot, Senoussi Guesmia. On a class of integro-differential problems. Communications on Pure and Applied Analysis, 2010, 9 (5) : 1249-1262. doi: 10.3934/cpaa.2010.9.1249

[9]

Feng Bao, Yanzhao Cao, Weidong Zhao. A first order semi-discrete algorithm for backward doubly stochastic differential equations. Discrete and Continuous Dynamical Systems - B, 2015, 20 (5) : 1297-1313. doi: 10.3934/dcdsb.2015.20.1297

[10]

Arnaud Debussche, Jacques Printems. Convergence of a semi-discrete scheme for the stochastic Korteweg-de Vries equation. Discrete and Continuous Dynamical Systems - B, 2006, 6 (4) : 761-781. doi: 10.3934/dcdsb.2006.6.761

[11]

Olivier Bonnefon, Jérôme Coville, Jimmy Garnier, Lionel Roques. Inside dynamics of solutions of integro-differential equations. Discrete and Continuous Dynamical Systems - B, 2014, 19 (10) : 3057-3085. doi: 10.3934/dcdsb.2014.19.3057

[12]

Nestor Guillen, Russell W. Schwab. Neumann homogenization via integro-differential operators. Discrete and Continuous Dynamical Systems, 2016, 36 (7) : 3677-3703. doi: 10.3934/dcds.2016.36.3677

[13]

Paola Loreti, Daniela Sforza. Observability of $N$-dimensional integro-differential systems. Discrete and Continuous Dynamical Systems - S, 2016, 9 (3) : 745-757. doi: 10.3934/dcdss.2016026

[14]

Mohammed Al Horani, Angelo Favini, Hiroki Tanabe. Singular integro-differential equations with applications. Evolution Equations and Control Theory, 2021  doi: 10.3934/eect.2021051

[15]

Mohammed Al Horani, Angelo Favini, Hiroki Tanabe. Inverse problems on degenerate integro-differential equations. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022025

[16]

Giuseppe Maria Coclite, Mario Michele Coclite. Positive solutions of an integro-differential equation in all space with singular nonlinear term. Discrete and Continuous Dynamical Systems, 2008, 22 (4) : 885-907. doi: 10.3934/dcds.2008.22.885

[17]

Miloud Moussai. Application of the bernstein polynomials for solving the nonlinear fractional type Volterra integro-differential equation with caputo fractional derivatives. Numerical Algebra, Control and Optimization, 2021  doi: 10.3934/naco.2021021

[18]

Fabio Camilli, Francisco Silva. A semi-discrete approximation for a first order mean field game problem. Networks and Heterogeneous Media, 2012, 7 (2) : 263-277. doi: 10.3934/nhm.2012.7.263

[19]

Carlo Bardaro, Ilaria Mantellini. Boundedness properties of semi-discrete sampling operators in Mellin–Lebesgue spaces. Mathematical Foundations of Computing, 2022, 5 (3) : 219-229. doi: 10.3934/mfc.2021031

[20]

Jean-Michel Roquejoffre, Juan-Luis Vázquez. Ignition and propagation in an integro-differential model for spherical flames. Discrete and Continuous Dynamical Systems - B, 2002, 2 (3) : 379-387. doi: 10.3934/dcdsb.2002.2.379

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (76)
  • HTML views (0)
  • Cited by (4)

[Back to Top]